Autism, Anxiety and Antidepressants

A few days ago,  3 to be exact, Elliott started low dose Zoloft,  for anxiety.  He has been diagnosed with generalized anxiety disorder and the low dose Zoloft was put in place to help him with that anxiety.

After 3 days on the new medications,  Elliott seems to be having some problems. 
Out of nowhere he has become extremely hyper.  He’s experiencing rapid mood swings and just can’t seem to quit talking.

The first thing that pops into both of our minds is that basically,  this is what lead to Gavin being diagnosed with Bipolar disorder. 

I don’t even want to go there. I don’t even want to think about it.

Elliott’s only on 5mg of Zoloft,  once a day. Is that even enough to have a reaction to?

I will say that it’s bad enough that we kept him home from school today.  As soon as 9am rolls around we are calling the doctor and find out what we should do. 

If we can’t get a hold of Dr.  Reynolds,  we’ll get him into the pediatrician.

Is 3 days to soon to see a problem?  Maybe it’s just side effects?

Thoughts and advice would be appreciated.

Posted from WordPress for Android

0 0 votes
Article Rating
Subscribe
Notify of
guest

This site uses Akismet to reduce spam. Learn how your comment data is processed.

7 Comments
most voted
newest oldest
Inline Feedbacks
View all comments
Glori B.

The two Aspies in our household (my and my son) are on BuSpar. For our anxiety and brain chemistries, this med seems to work well. I'm new to your blog, though, so I don't know whether you've tried that one. I'll keep reading.
My recent post Monday short

Forgotten

Also, when the dose is that low, it's ok to stop it until he can start something else. Don't continue to give it to him if he's rapidly cycling or manic. You know this is not the intended effect so don't let your sweetie suffer.
My recent post Dear Me,

Forgotten

My son was just started on an anti-depressant. One of the signs the dr told me was that if he became almost manic or started crying at the drop of a hat that he couldn't handle the med and it needed to be changed. Maybe call your child's doctor.
My recent post Dear Me,

Shan

Anti-depressants are formulated and tested for adults. Children often have paradoxical effects and it is not really understood why; their biology is just too different and too changeable. Hang in there and keep a log of behaviour/symptoms. Communicate frequently with your doctor and don't be afraid to advocate strongly if your doctor takes your concerns lightly; you are your child's best advocate, you know him best.

aaimomma

Yes! Our son, who is now 10 and has Aspergers, was given Zoloft for anxiety in the fall of 2010. We didn't have the greatest dr nor did we have a lot of choice (at the time) in who we could see. As our son's symptoms worsened, the dr upped the meds. Things got worse, we requested a new dr, but not soon enough. Our boy ended up in the er at Children's and stayed on their NSC (autism) floor for a month in Jan 2011. The drs there, autism specialists, told us that Zoloft often has a paradoxical effect in kids on the spectrum, so making their anxiety worse instead of better. Our kiddo has been on Abilify since then. He still has more anxiety than your average kid, but it is considerably better able to deal with it. I don't know if 3 days is too soon or not, but if you're seeing drastic changes in him, definitely call your dr and find a different med. I wouldn't wish our experience on anyone, especially what our son suffered through. Hang in there….

Lost_and_Tired

That is exactly what our concern is. We have good doctors but even good doctors can\’t predict every possible scenario.

Elliott\’s anxiety seems to be worsening and he has become, beyond hyper.

Thank you for sharing this, I truly appreciate it..

aaimomma

Well, your story has lifted our family up over and over. You are all prayed over by so many of us. Thank you for all you've done for all of us! I hope you get some answers today.

7
0
Would love your thoughts, please comment.x
()
x
%d bloggers like this: